Recurrent Pseudomembranous Colitis in an Ovarian Cancer Patient Undergoing Carboplatin Chemotherapy Ovarian Cancer and Us OVARIAN CANCER and US Ovarian Cancer and Us

Blog Archives: Nov 2004 - present

#ovariancancers



Special items: Ovarian Cancer and Us blog best viewed in Firefox

Search This Blog

Monday, March 14, 2016

Recurrent Pseudomembranous Colitis in an Ovarian Cancer Patient Undergoing Carboplatin Chemotherapy



open access

Abstract
Background. Diarrhea is a common problem in ovarian cancer patients undergoing chemotherapy and Clostridium difficile infection has been identified as a cause. The proper diagnosis and treatment of diarrhea are critical to patient care, especially to prevent the serious complications from a severe Clostridium difficile infection (CDI). Case. We present a heavily pretreated ovarian cancer patient who developed recurrent pseudomembranous colitis while receiving carboplatin chemotherapy. Despite treatment with oral metronidazole for fourteen days, the patient’s diarrhea relapsed and colonoscopy revealed extensive pseudomembranous colitis. The infection eventually resolved with the combination of oral vancomycin and metronidazole.
Conclusions. Diarrhea is a common problem in patients undergoing chemotherapy for ovarian cancer. Management requires obtaining the proper diagnosis. Clostridium difficile associated pseudomembranous colitis must be part of the differential diagnosis. Treatment must be sufficient to prevent relapses of the Clostridium difficile infection to prevent serious consequences in an already vulnerable patient population.

1. Introduction
Clostridium difficile infection (CDI) was recognized in 1978 as the etiology of antibiotic associated diarrhea and subsequent pseudomembranous colitis [1, 2]. In modern practice, clinical suspicion for CDI remains high when a patient develops diarrhea in close temporal relation to a course of antibiotics. However, in addition to antibiotics, chemotherapy has been confirmed as an independent risk factor for development of CDI and recently chemotherapy has become an established independent risk factor for healthcare associated Clostridium difficile colonization [3, 4].

The purpose of this paper is to describe a case of recurrent Clostridium difficile pseudomembranous colitis associated with single agent carboplatin chemotherapy in a woman with ovarian cancer......

0 comments :

Post a Comment

Your comments?